Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS San Diego, CA

August 20, 2014Riverside County, San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 20, 2014, 8:31 AM PDT for Riverside County, San Bernardino County, California. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 8:31 AM PDT (15:31 UTC)
Expired
Aug 20, 2014, 9:30 AM PDT
In force
59 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 54 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:31 AM PDTHAIL 1Nuevo, CASPOTTER REPORTED HAIL UP TO 1 INCH IN SIZE IN NUEVO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS56 KSGX 201531
SVRSGX
CAC065-071-201630-
/O.NEW.KSGX.SV.W.0004.140820T1531Z-140820T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
831 AM PDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF MORENO VALLEY...
  EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...
  THIS INCLUDES THE CITY OF YUCAIPA...

* UNTIL 930 AM PDT

* AT 824 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS   
STORM WAS LOCATED 7 MILES EAST OF PERRIS...OR 7 MILES NORTHWEST OF   
HEMET...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
BEAUMONT...BANNING AND MENTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3414 11711 3400 11684 3367 11705 3379 11727
TIME...MOT...LOC 1530Z 212DEG 27KT 3382 11708

$$

TS
2 follow-up statements
103 
WWUS56 KSGX 201559
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
859 AM PDT WED AUG 20 2014

CAC065-071-201630-
/O.CON.KSGX.SV.W.0004.000000T0000Z-140820T1630Z/
RIVERSIDE CA-SAN BERNARDINO CA-
859 AM PDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM PDT
FOR EXTREME SOUTHWESTERN SAN BERNARDINO AND WEST CENTRAL RIVERSIDE
COUNTIES...

AT 848 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM NEAR BEAUMONT...OR 7 MILES SOUTHEAST OF 
YUCAIPA. A SPOTTER REPORTED ONE INCH DIAMETER HAIL IN NUEVO. THIS 
STORM IS WEAKENING AS IT MOVES NORTHEAST...BUT THE SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3414 11711 3400 11684 3367 11705 3379 11727
TIME...MOT...LOC 1556Z 212DEG 27KT 3398 11695

$$

TS
776 
WWUS56 KSGX 201628
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PDT WED AUG 20 2014

CAC065-071-201635-
/O.EXP.KSGX.SV.W.0004.000000T0000Z-140820T1630Z/
RIVERSIDE CA-SAN BERNARDINO CA-
928 AM PDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN SAN
BERNARDINO AND WEST CENTRAL RIVERSIDE COUNTIES WILL EXPIRE AT 930 AM
PDT...

STRONG THUNDERSTORMS HAVE NEARLY ENDED IN THE WARNED 
AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 3414 11711 3400 11684 3367 11705 3379 11727
TIME...MOT...LOC 1625Z 212DEG 27KT 3416 11681

$$

TS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:34 AM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 20, 3:34 AM PDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
334 AM PDT WED AUG 20 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTHERN CALIFORNIA
THROUGH THURSDAY AND BRING CHANCES FOR SHOWERS AND THUNDERSTORMS
TO MUCH OF THE REGION. TEMPERATURES WILL BE BELOW NORMAL WITH
NIGHT AND MORNING LOW CLOUDS IN COASTAL AND VALLEY AREAS. FAIR
AND WARMER WEATHER WILL RETURN FRIDAY AS THE LOW PRESSURE EXITS
TO THE EAST...WITH FEWER LOW CLOUDS AND ONLY MINOR DAY TO DAY
FLUCTUATIONS IN TEMPERATURES OVER THE WEEKEND. FURTHER WARMING IS
POSSIBLE EARLY NEXT WEEK TO NEAR NORMAL LEVELS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE UPPER LOW PRESSURE IS CENTERED NEAR THE CHANNEL ISLANDS EARLY
THIS MORNING. THIS FEATURE WILL BRIEFLY CUTOFF THROUGH THURSDAY
EVENING BEFORE BEING EJECTED EAST TOWARDS THE 4 CORNERS FRIDAY AND
OPENING UP. HI-RES MODELS IN GOOD AGREEMENT WITH THE UPPER LOW
FEATURE WITH A NARROW TAP OF SUBTROPICAL MOISTURE CONTINUING
THROUGH THURSDAY MORNING AND GENERATING SCATTERED CONVECTION AT
TIMES. THE THREAT OF CONVECTION WILL CONTINUE THIS MORNING ACROSS
THE COASTAL SECTOR AND THROUGH THE INLAND EMPIRE. WE EXPECT THE
AREA OF CONVECTION FOCUS TO TRANSITION TO THE INLAND MOUNTAINS AND
DESERTS LATER THIS AFTERNOON AND EVENING WITH DIURNAL HEATING
ALTHOUGH AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT THROUGH
THURSDAY MORNING ACROSS THE COASTAL REGION TOO.

THE CONVECTION THIS MORNING HAS BEEN PERSISTENT SINCE ABOUT
MIDNIGHT AND ALONG A TRAINING BAND FROM THE NEARSHORE WATERS NEAR
SAN CLEMENTE ISLAND TO NEAR OCEANSIDE HARBOR...AND INLAND TO NEAR
ONYX PEAK. HI-RES CONVECTIVE PARAMETERS INDICATE SURFACE BASED
INSTABILITY WILL BE FAIRLY IMPRESSIVE ACROSS THE INLAND MOUNTAINS
THIS AFTERNOON WITH CAPE VALUES REACHING 1000+ J/KG. RESIDUAL
MOISTURE PRIMARILY FOR INLAND AREAS WILL CONTINUE THE THREAT OF
CONVECTION THROUGH THURSDAY MORNING BEFORE OUR REGION IS PLACED ON
THE BACKSIDE OF THE UPPER LOW.

ONSHORE FLOW...ALBEIT NOT AS STRONG...WILL CONTINUE THROUGH THE
WEEKEND. THIS WILL CONTINUE TO BRING SLIGHTLY BELOW NORMAL
TEMPERATURES ALONG THE COAST AND ACROSS THE COASTAL VALLEYS TOO.
THE HIGH PRESSURE ZONE WILL BUILD WEST FROM THE DESERT SOUTHWEST
AND BRING A MINOR WARMUP EARLY NEXT WEEK. TEMPERATURES WILL WARM
UP BUT ARE NOT EXPECTED TO EXCEED LATE AUGUST NORMALS THROUGH
EARLY NEXT WEEK.

&&

.AVIATION...
201000Z...PATCHY STRATUS...WITH BASES FROM 2100-2500 FT MSL AND TOPS
TO 3100 FT MSL...WILL CONTINUE ALONG PORTIONS OF THE COAST AND
COASTAL VALLEYS THIS MORNING. SCATTERED THUNDERSTORMS MOVING
NORTHEAST...STRETCHING FROM THE COASTAL WATERS NEAR KCRQ INLAND TO
THE MOUNTAINS NEAR KRIV...WILL CONTINUE SLOWLY SOUTHWARD THIS
MORNING. LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE
NEAR STORMS. THUNDERSTORMS CHANCES WILL CONTINUE THROUGH THURSDAY
MORNING ACROSS THE REGION. PATCHY STRATUS WILL CLEAR TOWARDS THE
COAST LATE THIS MORNING...THEN REDEVELOP ALONG THE COAST TONIGHT
WITH SLIGHTLY LOWER TOPS AND BASES.

&&

.MARINE...
300 AM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS THE COASTAL WATERS THROUGH LATE THIS MORNING.
CLOUD-TO-WATER LIGHTNING...GUSTY WINDS...SMALL HAIL...ROUGH SEAS AND
ISOLATED WATERSPOUTS MAY ACCOMPANY STORMS. THE POSSIBILITY OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY MORNING. A
MARINE WEATHER STATEMENT REMAINS IN EFFECT FOR THUNDERSTORMS OVER
THE COASTAL WATERS THROUGH THURSDAY MORNING.

&&

.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY DUE TO
THUNDERSTORMS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY
OBSERVED SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...BROTHERTON
AVIATION/MARINE...JJT

In the hours before

Special weather statement, Aug 20, 5:09 AM PDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
509 AM PDT WED AUG 20 2014

CAZ048-055-056-060-201300-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
509 AM PDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN BERNARDINO AND
WESTERN RIVERSIDE COUNTIES UNTIL 600 AM PDT...

AT 503 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUN CITY...OR 11 MILES WEST OF HEMET...
MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MORENO
VALLEY...YUCAIPA...BEAUMONT...MENTONE...AND FOREST FALLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3437 11698 3425 11669 3365 11712 3373 11731
TIME...MOT...LOC 1209Z 199DEG 25KT 3378 11717

JMB
Local storm report, Aug 20, 5:47 AM PDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
547 AM PDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             SUN CITY                33.71N 117.20W
08/20/2014  E0.88 INCH       RIVERSIDE          CA   BROADCAST MEDIA

            LARGE HAIL CRACKED A WINDSHIELD NEAR MENIFEE. HAIL SIZE
            ESTIMATED.

&&

JABRO
Special weather statement, Aug 20, 6:47 AM PDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
647 AM PDT WED AUG 20 2014

CAZ048-050-056-057-201445-
SAN DIEGO COUNTY VALLEYS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
647 AM PDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
BERNARDINO...EXTREME EASTERN ORANGE...WESTERN RIVERSIDE AND EXTREME
NORTHWESTERN SAN DIEGO COUNTIES UNTIL 745 AM PDT...

AT 636 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS BETWEEN TEMECULA
AND PERRIS...AFFECTING THE SOUTHERN INLAND EMPIRE...MOVING NORTHEAST
AROUND 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PERRIS...HEMET...AND
TEMECULA.

PLEASE REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NATIONAL WEATHER
SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

LAT...LON 3405 11711 3388 11678 3368 11686 3345 11709
      3341 11719 3359 11749
TIME...MOT...LOC 1345Z 213DEG 26KT 3386 11705

TS
Special weather statement, Aug 20, 8:11 AM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
811 AM PDT WED AUG 20 2014

CAZ048-050-056-057-201615-
SAN DIEGO COUNTY VALLEYS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
811 AM PDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SAN
BERNARDINO...WESTERN RIVERSIDE AND EXTREME NORTHWESTERN SAN DIEGO
COUNTIES UNTIL 915 AM PDT...

AT 800 AM PDT...AT 800 AM PDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS FROM
TEMECULA...NORTHEAST TO SAN JACINTO...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TEMECULA...HEMET...VALLE
VISTA...SAN JACINTO...BEAUMONT...BANNING...NUEVO...LAKEVIEW
...CALIMESA AND CHERRY VALLEY.

LAT...LON 3402 11705 3394 11680 3373 11679 3338 11714
      3354 11732
TIME...MOT...LOC 1510Z 206DEG 28KT 3370 11707

TS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:43 AM PDTSpecial Marine WarningSGX62 min
Aug 20, 3:26 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Aug 20, 5:09 AM PDTSpecial Weather StatementSGX51 min
Aug 20, 6:11 AM PDTBeach Hazards StatementSGXSan Diego6 hr
Aug 20, 6:24 AM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Aug 20, 6:47 AM PDTSpecial Weather StatementSGX58 min
Aug 20, 7:00 AM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego13 hr
Aug 20, 8:11 AM PDTSpecial Weather StatementSGX64 min
Aug 20, 2:02 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino5 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.